Thunderstorm Wind, Phillips
- When
- June 21, 10:35 PM CST
- Where
- Phillips County, 1.06 mi W of Phillipsburg
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.750, -99.340
Wind gusts estimated at 60 mph.
During the early to mid evening hours, a complex of strong to severe thunderstorms flared up across Northwest Kansas, spreading east into North Central Kansas by late evening. These storms formed along a nearly stationary east-west surface front, and organized within the nose of a 30-40 knot low level jet focused into the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
During the early to mid evening hours, a complex of strong to severe thunderstorms flared up across Northwest Kansas, spreading east into North Central Kansas by late evening. These storms formed along a nearly stationary east-west surface front, and organized within the nose of a 30-40 knot low level jet focused into the area. The synoptic environment also featured deep-layer wind shear of 40-50 knots, and MUCAPE values of 2000-3000 J/kg. While the majority of severe weather reports focused north of the Kansas and Nebraska border, one storm in Phillips County produced 60 MPH winds near Phillipsburg.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 21, 8:55 PM CST, 1 hour 40 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 955 PM CDT MON JUN 21 2010 .UPDATE...INCREASED THUNDERSTORM CHANCES FOR THE REST OF TONIGHT. LOW LEVEL JET WILL GET GOING AGAIN OVER THE NEXT FEW HOURS AND SUPPORT ADDITIONAL THUNDERSTORM DEVELOPMENT ACROSS PORTIONS OF OUR CWA. A SEVERE THUNDERSTORM WATCH IS LIKELY ACROSS SOME OF THE COUNTIES IN OUR CWA OVER THE NEXT FEW HOURS. HEAVY RAIN AND FLOODING WILL BE A CONTINUED CONCERN. && .PREV DISCUSSION... /ISSUED 727 PM CDT MON JUN 21 2010/ AVIATION...00Z TAF. VFR CONDITIONS ARE PREVAILING FORECAST...ESPECIALLY EARLY ON AND LATE IN THE FORECAST. IN THE MIDDLE...IT APPEARS EITHER STORMS FROM EASTERN COLORADO WILL MOVE INTO THE REGION...OR LATE NIGHT WARM ADVECTION STORMS WILL FORM WITH LOW LEVEL JET VEERING INTO THE AREAS. PREV DISCUSSION... /ISSUED 419 PM CDT MON JUN 21 2010/ SHORT TERM...THROUGH TUESDAY NIGHT. TIME HAS BEEN LIMITED TODAY. BUBBLE HIGH PRESSURE IN WAKE OF PAIR OF MCS EVENTS HAS QUIETED THE CWFA DOWN TODAY...AND THE OUTFLOW WAS WELL SOUTH. IT HAS SETTLED UP CLOSER TO HIGHWAY 24. THAT AREA IN FAR SOUTHEAST CWFA IS MOST IN LINE FOR ANY THUNDERSTORMS EARLY THIS EVENING NEAR THE BOUNDARY AND WITH INCREASING CONVERGENCE. NORTHERN CWFA LOOKS FAIRLY BENIGN. STILL SOME UNCERTAINTY HAS TO JUST WHAT ROLLS EAST FROM THE FRONT RANGE...HOW MUCH GETS HERE...WHEN/WHERE. CURRENT CONVECTION NEAR DENVER COULD BE EARLY SIGNS OF SOUTHERN CWFA MCS...SUCH AS 4KM WRF HAS PICTURED. OTHER MORE GLOBAL MODELS NOT ON THIS TREND. PLAYING SOMEWHERE IN THE MIDDLE...WITH BEST CHANCES INITIALLY IN THE SOUTH NEAR BOUNDARY. LATE NIGHT STORM RISK IS MORE A WARM ADVECTION/SUNRISE EDITION OF THUNDERSTORMS WITH VEERING LOW LEVEL JET. IF MODEL IDEAS ARE RIGHT...TUESDAY IS A HOT ONE MOST AREAS AS WARM INTO THE 90S TO 100 DEGREES. HEAT INDEX VALUES RANGE FROM 100 TO 105 FOR SHORT TIME IN THE EAST/SOUTH. ONCE ANY EARLY MORNING CONVECTION CEASES...STRONG CAPPING APPEARS IN LINE AND THAT MAKE FOR A MAINLY DRY AFTERNOON. MODELS FINALLY PUSH THROUGH A FAIRLY STRONG FRONT DURING THE LATE EVENING/OVERNIGHT TUESDAY NIGHT. ATMOSPHERE IS VERY UNSTABLE...AND IF THE STRONG CAP CAN BE BROKEN...STAGE WILL BE SET FOR SEVERE WEATHER...ALONG WITH INCREASED FLOODING RISK...ESPECIALLY OVER EASTERN/NORTHEAST CFWA. CONDITIONAL IN WHEN OR WHETHER THAT CAP CAN BREAK. DID INCREASE PRECIPITATION CHANCES IN THOSE AREAS. BREAK IS COMING FROM RAIN ON WEDNESDAY AND THURSDAY. LONG TERM...WEDNESDAY THROUGH MONDAY. MAIN FORECAST CONCERNS WILL BE CHANCES FOR THUNDERSTORMS WEDNESDAY MORNING AND THURSDAY NIGHT AND TEMPERATURES. A FEW THUNDERSTORMS ARE EXPECTED TO LINGER ACROSS THE AREA WEDNESDAY MORNING UNTIL THE UPPER WAVE MOVES TO THE EAST. THESE SHOULD BE GONE FROM THE AREA BY MID DAY AS A RIDGE STARTS TO BUILD INTO THE AREA. A WEAK SURFACE HIGH BUILDS INTO THE AREA WEDNESDAY NIGHT AND SHOULD KEEP THE AREA DRY. WEDNESDAY THROUGH THURSDAY THE RIDGE BUILDS ACROSS THE REGION AND A SURFACE HIGH MOVES OFF TO THE EAST. THIS WILL KEEP THE FORECAST DRY. AS THE SURFACE HIGH MOVES TO THE EAST WINDS WILL TURN TO THE SOUTH AND BRING A RETURN OF MOISTURE TO THE AREA. AS A WEAK WAVE MOVES THROUGH THE RIDGE THURSDAY NIGHT THERE IS A SMALL CHANCE FOR SOME THUNDERSTORMS. THE REMAINDER OF THE PERIOD SHOULD REMAIN DRY AND WARM. THE RIDGE BUILDS BACK UP AGAIN FRIDAY THROUGH SATURDAY AND SOUTH WINDS SHOULD CONTINUE SENDING WARM AIR INTO THE AREA. TEMPERATURES SHOULD BE ABOVE NORMAL WITH 90S POSSIBLE ACROSS THE AREA. A WEAK UPPER WAVE MOVES THROUGH THE AREA ON SATURDAY WITH A SURFACE FRONT THAT MOVES THROUGH DURING THE AFTERNOON AND EVENING. DESPITE SOUTH WINDS FRIDAY AND SATURDAY...DO NOT EXPECT THERE TO BE ENOUGH MOISTURE FOR THERE TO BE MUCH IF ANY PRECIPITATION. SUNDAY AND MONDAY THE UPPER RIDGE BUILDS BACK AGAIN AND TEMPERATURES WARM BACK UP. EXPECT DRY CONDITIONS. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && UPDATE...WESELY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 1009 PM CDT MON JUN 21 2010 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 221200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 1009 PM CDT MON JUN 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT. SCATTERED THUNDERSTORMS ARE FORECAST TONIGHT FOR MUCH OF THE OUTLOOK AREA. THE STRONGEST STORMS COULD PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL TO THE SIZE OF GOLFBALLS. OF COURSE...ANY RAIN WHICH FALLS WILL EXACERBATE THE FLOODING ACROSS SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE MAY BE SOME LINGERING THUNDERSTORMS EARLY TUESDAY...BUT THEY SHOULD BE NON SEVERE. BY AFTERNOON...HEAT INDEX VALUES OF 95 TO 105 DEGREES ARE EXPECTED ACROSS A LARGE PART OF THE AREA. THERE IS A RISK FOR SEVERE THUNDERSTORMS BY TUESDAY EVENING...AS A COLD FRONT MOVES INTO THE AREA AND TAPS AN EXTREMELY UNSTABLE AIR MASS. THE PRIMARY TIME FRAME WILL BE AFTER 6 PM. THOUGH SEVERE THUNDERSTORMS MAY OCCUR AT ANY LOCATION...THE FAVORED AREA FOR MORE WIDESPREAD SEVERE THUNDERSTORMS WILL BE ALONG AND NORTH OF HIGHWAY 6 IN SOUTH CENTRAL NEBRASKA. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN HAZARDS. AREAS OF HEAVY RAIN IN EXCESS OF 2 INCHES WILL BE POSSIBLE...WHICH WOULD BRING A RETURN TO FLASH FLOODING...AND ONLY ADD TO THE ONGOING RIVER FLOODING. THUNDERSTORMS TUESDAY NIGHT SHOULD GENERALLY WRAP UP AND MOVE SOUTHEAST OF THE AREA SOMETIME EARLY WEDNESDAY MORNING. THUNDERSTORMS ARE BACK IN THE FORECAST THURSDAY NIGHT. EVEN WITH THE EXPECTATION OF LESS RAIN DURING THE LATE WEEK AND INTO THE WEEKEND...RIVER FLOODING WILL REMAIN A PROBLEM FOR MANY AREAS...INCLUDING THE PLATTE RIVER IN SOUTH CENTRAL NEBRASKA...WHICH IS LIKELY TO BE IN FLOOD FOR SEVERAL DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AGAIN TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) WESELY
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1023 PM CDT MON JUN 21 2010
NEZ072-073-082-083-220400-
FURNAS NE-GOSPER NE-HARLAN NE-PHELPS NE-
1023 PM CDT MON JUN 21 2010
...SIGNIFICANT WEATHER ADVISORY FOR FURNAS...HARLAN...PHELPS AND
GOSPER COUNTIES UNTIL 1100 PM CDT...
AT 1021 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF
SMITHFIELD TO ARAPAHOE TO 9 MILES SOUTH OF HENDLEY...AND MOVING EAST
AT 50 MPH.
HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
HOLDREGE...
SMITHFIELD...
BEAVER CITY...
EDISON...
BERTRAND...
HOLLINGER...
OXFORD...
LOOMIS...
STAMFORD...
ATLANTA...
ORLEANS...
FUNK...
ALMA...
RAGAN...
HUNTLEY...
REPUBLICAN CITY...
HARLAN COUNTY DAM...
THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 4034 10019 4035 10009 4044 10009 4045 10008
4045 9998 4069 9998 4066 9923 4065 9917
4002 9918 4001 10020
TIME...MOT...LOC 0323Z 269DEG 44KT 4051 9977 4028 9990
4000 9994
WESELYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1042 PM CDT MON JUN 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 PM TSTM WND GST BEAVER CITY 40.14N 99.83W
06/21/2010 E50 MPH FURNAS NE EMERGENCY MNGR
&&
KINGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1122 PM CDT MON JUN 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM TSTM WND GST ORLEANS 40.13N 99.45W
06/21/2010 E60 MPH HARLAN NE TRAINED SPOTTER
&&
KINGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1126 PM CDT MON JUN 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 PM TSTM WND GST ORLEANS 40.13N 99.45W
06/21/2010 M75 MPH HARLAN NE TRAINED SPOTTER
REPORT RELAYED VIA KHAS-TV
&&
KINGThe Grand Island radar (KUEX), 99 km away, was scanning. The volume nearest the first event began at 04:35 UTC.
1 thunderstorm wind. Local standard time, as filed.
Wind gusts estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235994.